27 Mar 2011
You should tell your doctor about the hand swelling... (of course)
What kind of sleeping problem do you have? If it's sleep apnea, it will deprive you of a very important sleep stage, newly discovered to be involved in conversion of short-term to long-term memory... And it can increase perception of pain, feelings of exhaustion, and so on... The CPAP works miracles in many people... but they have to give it a real try... Yes, I am aware that it's icky with the mask and all, but I know people who swear by it. They even take the machine with them on vacations.
Dalmane has a few issues: It has a very potent metabolite that lasts for several days.. and this causes very significant problems, especially as we get older... (by "older", I mean over 45.. not OLD old. But side effects can get progressively worse after that.)
Dalmane interferes with memory, coordination, etc. It itself can cause sleep problems. And though Dalmane is classified as a sedative/hypnotic, it's in the general category of "benzodiazepine", and as such is actually the only SPECIFIC anti-anxiety drug you're on, unless you have underlying causes of anxiety... you know, like depression. Or really painful arthritis.
If you have trouble STAYING asleep, and you DON'T have sleep apnea, a long-acting benzodiazepine such as Restoril (which comes in 7.5, 15, and 30mg) might be a better choice... Go with the lowest possible dose until the Dalmane metabolite is out of your system (several weeks, at least!)
If you have trouble FALLING asleep, a short-onset short-acting sleeping pill would be better. There's a ton of these out now; your doctor probably has a few favorites that s/he's had luck with..
Finally, is the Lyrica helping? If not, maybe it's time to talk to your doctor about changing it. DO NOT STOP TAKING LYRICA WITHOUT TALKING TO YOUR DOCTOR. That's very important.
Sometimes Prozac is used for pain modulation, and it's one of the few SSRIs that often cause weight loss, rather than gain. Even tiny doses, such as 10mg every other day, have been known to help with pain modulation, though I believe there is only anecdotal evidence of this. (Then again, perhaps Celexa could be dropped if you were to go on a therapeutic dose of Prozac.)
A complete list of meds would be most helpful, btw. Many meds influence the elimination, distribution, and pharmacokinetics of the drugs you mention. Also, do you have osteoarthritis? rheumatoid arthritis? diabetes? different sleep disorder? restless legs?
Please see your doctor before changing anything, especially your sleeping pill and Lyrica, as abruptly stopping either of these can result in Big Problems.
Good luck to you!